Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 70, NWS Mobile, AL

May 13, 2007Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 13, 2007, 3:20 PM CDT for Mobile County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2007, 3:20 PM CDT (20:20 UTC)
Expired
May 13, 2007, 4:00 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Mobile County, AL

The radar

The Mobile radar (KMOB), 21 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 3:29 PM CDTHAIL 0.88Irvington, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2007-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2007-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1397 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 132019
SVRMOB
ALC097-132100-
/O.NEW.KMOB.SV.W.0070.070513T2020Z-070513T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
320 PM CDT SUN MAY 13 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 400 PM CDT

* AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  I10 AND MCDONALD ROAD...OR ABOUT 16 MILES SOUTHWEST OF DOWNTOWN
  MOBILE...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I10 AND MCDONALD ROAD BY 325 PM CDT...
  IRVINGTON BY 330 PM CDT...
  SAINT ELMO BY 335 PM CDT...
  DIXON CORNER BY 350 PM CDT...
  GRAND BAY AND BAYOU LA BATRE BY 400 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3053 8812 3063 8825 3043 8841 3033 8822

$$
3 follow-up statements
000 
WWUS54 KMOB 132031
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
331 PM CDT SUN MAY 13 2007

ALC097-132100-
/O.CON.KMOB.SV.W.0070.000000T0000Z-070513T2100Z/
MOBILE AL-
331 PM CDT SUN MAY 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN MOBILE COUNTY...

AT 329 PM CDT...AN NWS EMPLOYEE REPORTED A SEVERE THUNDERSTORM  
PRODUCING NICKEL SIZE HAIL IN IRVINGTON. THIS STORM WAS MOVING 
SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAINT ELMO BY 340 PM CDT...
  DIXON CORNER BY 350 PM CDT...
  GRAND BAY AND BAYOU LA BATRE BY 400 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3052 8815 3060 8834 3043 8840 3034 8822

$$
000 
WWUS54 KMOB 132045
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
344 PM CDT SUN MAY 13 2007

ALC097-132100-
/O.CON.KMOB.SV.W.0070.000000T0000Z-070513T2100Z/
MOBILE AL-
344 PM CDT SUN MAY 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN MOBILE COUNTY...

AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR GRAND BAY...OR ABOUT 13 MILES EAST OF 
MOSS POINT...MOVING SOUTHWEST AT 10 MPH. ANOTHER POTENTIALLY SEVERE 
THUNDERSTORM WAS LOCATED JUST WEST OF DEES AND MOVING SOUTHWEST. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3056 8820 3059 8841 3035 8840 3034 8822

$$
000 
WWUS54 KMOB 132057
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
356 PM CDT SUN MAY 13 2007

ALC097-132106-
/O.EXP.KMOB.SV.W.0070.000000T0000Z-070513T2100Z/
MOBILE AL-
356 PM CDT SUN MAY 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOBILE COUNTY 
WILL BE ALLOWED TO EXPIRE AT 400 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS...HOWEVER SMALL 
HAIL AND GUSTY WINDS WILL REMAIN POSSIBLE WEST OF GRAND BAY TO THE 
ALABAMA AND MISSISSIPPI STATE LINE.

LAT...LON 3056 8820 3059 8841 3035 8840 3034 8822

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:45 AM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, May 13, 11:45 AM CDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1145 AM CDT SUN MAY 13 2007

.UPDATE (TODAY AND TONIGHT)...ADJUSTED POPS AND BROUGHT THE
SCATTERED COVERAGES OF LATE AFTERNOON/EARLY EVENING STORMS A BIT
FARTHER WEST OVER OUR SOUTHERN ZONES BASED ON POTENTIAL OF A POOLING
OF MOISTURE AHEAD OF WEAK MIDLEVEL SHEAR AXIS WORKING GRADUALLY
SOUTHWARD ACROSS SOUTHERN MS AND SOUTHERN AL.  THE SHEAR AXIS WILL
MOVE OFF THE COAST IN THE EARLY EVENING HOURS WITH CONVECTION
DIMINISHING IN THE EARLY TO MID EVENING HOURS.  WE EXPECT THE STORMS
TO INITIATE DURING THE MID TO LATE AFTERNOON HOURS...AND GIVEN
MIDLEVEL DRY AIR WORKING SOUTH OVER THE 850-700 MB MOISTURE A FEW
ISOLATED SEVERE STORMS WILL BE POSSIBLE (DAMAGING DOWNBURST WINDS
AND LARGE HAIL THE PRIMARY HAZARD...OTHER THAN THE LIGHTNING). THE
LIGHTNING RATES WILL AGAIN BE IMPRESSIVE IN STRONGER STORMS.

AFTER COORDINATING WITH THE FOLKS WORKING THE BEULAH FIRE FROM
ESCAMBIA COUNTY EMA AND THE FLORIDA DIVISION OF FORESTRY...THEY
REPORT QUITE A BIT OF SMOKE IS BEING TRANSPORTED DOWNSTREAM ACROSS
SOUTHWESTERN ESCAMBIA COUNTY FLORIDA. THEY ALSO REPORT THE WILDFIRE
IS 80 PERCENT CONTAINED AT THIS TIME.  THE POTENTIAL FOR ONE MORE
NIGHT OF LINGERING SMOKE MIXED WITH FOG MEANS WE SHOULD PROBABLY
LEAVE THE DENSE SMOKE ADVISORY GOING THROUGH TONIGHT...AND WE
EXTENDED IT UNTIL 7 AM CDT. WE LEFT EXTREME SOUTHEAST BALDWIN COUNTY
IN THE ADVISORY GIVEN THE SOURCE REGION OF THE SMOKE BEING JUST
ACROSS THE PERDIDO RIVER AND A POTENTIAL FOR THE LIGHT NORTHWESTERLY
TRANSPORT WINDS GOING MORE NORTHEASTERLY LATER TONIGHT. WE WILL TAKE
ANOTHER LOOK AT THE SITUATION BEFORE THE 4 PM ISSUANCE AND MAKE ANY
ADJUSTMENTS AS NECESSARY ON THE FULL AFTERNOON PACKAGE.

&&

.UPDATED POINT TEMPS/POPS...

MOBILE 		91 66 84 67 / 30 30 30 30
PENSACOLA 	91 68 80 65 / 40 30 30 30
DESTIN 		86 69 83 70 / 40 30 40 30
EVERGREEN 	90 63 83 59 / 20 20 20 20
WAYNESBORO 	92 58 87 62 / 20 10 20 30
CAMDEN 		92 62 85 60 / 20 10 20 20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...DENSE SMOKE ADVISORY UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     AND LOWER BALDWIN.

FL...DENSE SMOKE ADVISORY UNTIL 7 AM MONDAY FOR THE FOLLOWING ZONES:
     AND COASTAL ESCAMBIA.

MS...NONE.
GM...NONE.
&&

13/CULLEN
05/GARMON
Hazardous weather outlook, May 13, 1:00 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CDT SUN MAY 13 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
141200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
100 PM CDT SUN MAY 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...
AND ADJACENT COASTAL WATERS.

.DAY ONE...REST OF TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING.
ISOLATED SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING DOWNBURST
WINDS TO 60 MPH AND LARGE HAIL BEING THE PRIMARY HAZARD.  THE STORMS
WILL ALSO PRODUCE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES.  PERSONS IN OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING
SHOULD REMAIN ALERT FOR THE POTENTIAL OF THUNDERSTORM DEVELOPMENT IN
THEIR AREA.  THE STORMS WILL MOVE SLOWLY FROM THE NORTH TO SOUTH
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HIGH PRESSURE MOVING SOUTH ALONG THE ATLANTIC SEABOARD MONDAY INTO
WEDNESDAY WILL CREATE A MODERATE TO STRONG EASTERLY FLOW...RESULTING
IN INCREASED SEAS AND MAKING BOATING FOR SMALL CRAFT HAZARDOUS.
THESE STRONGER WINDS WILL ALSO INCREASE THE RISK OF RIP CURRENTS
ALONG THE ALABAMA AND WESTERN FLORIDA PANHANDLE COAST MONDAY INTO
TUESDAY.

ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED WEDNESDAY...MAINLY SOUTH OF A LINE FROM WAYNESBORO
MISSISSIPPI TO DESTIN FLORIDA.  ISOLATED SEVERE STORMS WILL BE
POSSIBLE IN THE AFTERNOON AND EVENING HOURS...WITH WINDS GUSTING TO
60 MPH...LARGE HAIL...AND FREQUENT LIGHTNING STRIKES BEING THE
PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF DURATION AND ISOLATED NATURE OF THE STRONG TO
SEVERE STORM DEVELOPMENT THROUGH TONIGHT...ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS FOR SEVERE WEATHER
OPERATIONS SHOULD IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, May 13, 3:01 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
301 PM CDT SUN MAY 13 2007

ALZ064-132100-
LOWER BALDWIN-
301 PM CDT SUN MAY 13 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 300 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF LILLIAN...AND NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SEMINOLE AND LILLIAN THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 13, 3:09 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
309 PM CDT SUN MAY 13 2007

ALZ063-132115-
LOWER MOBILE-
309 PM CDT SUN MAY 13 2007

...A CLUSTER OF STRONG THUNDERSTORMS ARE LOCATED OVER SOUTHERN MOBILE
COUNTY...

AT 308 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS NEAR DIXON CORNER TO GRAND BAY...AND
MOVING WEST AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DIXON CORNER...BAYOU LA BATRE AND GRAND BAY THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:22 PM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile38 min
May 12, 10:18 PM CDTDense Smoke AdvisoryMOB33 hr
May 13, 1:40 PM CDTSevere Thunderstorm WarningMOBBaldwin35 min
May 13, 2:13 PM CDTSevere Thunderstorm WarningMOBBaldwin47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.